Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 258, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2001, 5:42 PM CDT for Russell County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 3, 2001, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Russell County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:25 PM CDT | Hail 0.88 | Seale, AL | Nickel size hail was reported in Seale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 032243 SVRBHM ALC113-032330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 PM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN ALABAMA * UNTIL 630 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF LADONIA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HURTSBORO... HYRAM...CRAWFORD...AND PHENIX CITY. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM DPASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:31 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 3, 2:31 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 231 PM CDT SUN JUN 03 2001 SURFACE ANALYSIS INDICATES SURFACE BOUNDARY LOCATED OVER COLUMBUS MS TO NEAR BIRMINGHAM TO GADSDEN. NORTH OF FRONT AN AREA OF THUNDERSTORMS MOVING EAST ACROSS TN VALLEY. THIS AREA OF STORMS HAD MOVED ACROSS SOUTHERN TN AND SPREAD CLOUDS ACROSS NORTHERN ALABAMA. RADARS INDICATING NOTHING BACK BEHIND THIS AREA AND WILL BASE 1ST PERIOD POPS THIS AREA MAINLY ON RADAR AT ISSUANCE. ALONG AND SOUTH OF BOUNDARY...WHERE ATMOSPHERE IS MOIST AND UNSTABLE...LACK OF CLOUDS ALLOWED FOR GOOD WARMING. TEMPERATURES IN THIS AREA IN THE UPPER 70S AND 80S. HAVE ALREADY ISSUED SEVERAL WARNINGS FOR THIS AREA. MODELS ARE IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS RUN. UPPER LOW OVER GREAT LAKES SLIDES EAST OVER NEW ENGLAND BY MIDDAY MONDAY AND ALONG CANADIAN COAST BY TUESDAY. SEVERAL IMPULSES MOVE NORTHWARD OUT OF THE GULF ACROSS PORTIONS OF ALABAMA. SURFACE BOUNDARY WILL SLOWLY LIFT NORTHWARD OVERNIGHT. BY MONDAY SURFACE HIGH PRESSURE SETS UP OFF THE SOUTHEAST COAST AND PUMPS GOOD GULF MOISTURE INTO FORECAST AREA. WITH MOISTURE...INSTABILITY IN PLACE...SCATTERED THUNDERSTORMS WILL FIRE IN THE AFTERNOON AND EVENING THROUGH WEDNESDAY. NEXT FRONT MOVES THROUGH THE AREA ON THURSDAY. HSV 066/083 068/083 067 4434 BHM 068/087 070/083 069 8445 MGM 070/090 071/086 071 5435 .BHM...NONE. 83
In the hours before
Local storm report, Jun 3, 2:53 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SUN JUN 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
140 PM SPRINGVILLE AL WIND DAMAGE
06/03/01 ST. CLAIR A FEW TREES WERE BLOWN
DOWN BETWEEN SPRINGVILLE
AND ODENVILLE.
157 PM FORT PAYNE AL 1.00 INCH HAIL
06/03/01 DEKALB QUARTER SIZE HAIL WAS
OBSERVED ON THE NORTH
SIDE OF FORT PAYNE.
200 PM FAYETTE AL 0.75 INCH HAIL
06/03/01 FAYETTE DIME SIZE HAIL REPORTED
JUST SOUTH OF FAYETTE.
225 PM DUKE AL 1.75 INCH HAIL
06/03/01 CALHOUN GOLF BALL SIZE HAIL WAS
OBSERVED ON HIGHWAY 204
NEAR DUKE.
239 PM DUKE AL 0.88 INCH HAIL
06/03/01 CALHOUN NICKEL SIZE HAIL WAS
REPORTED JUST EAST OF
DUKE.
240 PM WEST POINT AL 0.88 INCH HAIL
06/03/01 CULLMAN NICKEL SIZE HAIL FELL IN
NORTHERN CULLMAN COUNTY
NEAR WEST POINT AND
BATTLEGROUND.Local storm report, Jun 3, 3:22 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT SUN JUN 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
240 PM LAFAYETTE AL 0.75 INCH HAIL
06/03/01 CHAMBERS DIME SIZE HAIL WAS
REPORTED WEST OF
LAFAYETTE AND IN THE
CITY.
257 PM GADSDEN AL 0.75 INCH HAIL
06/03/01 ETOWAH DIME SIZE HAIL WAS
REPORTED ON THE EAST SIDE
OF GADSDEN.
300 PM LANETT AL 0.75 INCH HAIL
06/03/01 CHAMBERS DIME SIZE HAIL WAS
OBSERVED FROM LAFAYETTE
TO LANETT.
311 PM JASPER AL 0.88 INCH HAIL
06/03/01 WALKER NICKEL SIZE HAIL WAS
REPORTED NORTH OF HIGHWAY
78 NEAR JASPER.
316 PM FOURNEY AL 1.75 INCH HAIL
06/03/01 CHEROKEE GOLF BALL SIZE HAIL WAS
REPORTED IN FOURNEY.Local storm report, Jun 3, 3:59 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT SUN JUN 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
132 PM LIPSCOMB AL 0.75 INCH HAIL
06/03/01 JEFFERSON DIME SIZE HAIL FELL ALONG
INTERSTATE 459 AND
HIGHWAY 52 NEAR
BESSEMER.
310 PM WARRIOR AL WIND DAMAGE
06/03/01 JEFFERSON TREES AND POWER LINES
WERE BLOWN DOWN IN
WARRIOR.
330 PM QUINTON AL 0.75 INCH HAIL
06/03/01 WALKER DIME SIZE HAIL REPORTED
ALONG THE WARRIOR RIVER
NEAR QUINTON.Local storm report, Jun 3, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SUN JUN 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
440 PM ASHVILLE AL WIND DAMAGE
06/03/01 ST. CLAIR TREES WERE BLOWN DOWN
BETWEEN WHITNEY AND
ASHVILLE. ESTIMATED
TIME.
445 PM DADEVILLE AL 1.00 INCH HAIL
06/03/01 TALLAPOOSA QUARTER SIZE HAIL
REPORTED NEAR DADEVILLE.
457 PM DAVISTON AL 1.00 INCH HAIL
06/03/01 TALLAPOOSA QUARTER SIZE HAIL WAS
COVERING THE GROUND JUST
SOUTH OF THE HORSESHOE
BEND MILITARY PARK SOUTH
OF DAVISTON.
515 PM WETUMPKA AL 0.88 INCH HAIL
06/03/01 ELMORE DIME TO NICKEL SIZE HAIL
WAS OBSERVED JUST NORTH
OF WETUMPKA NEAR US 231
AND HIGHWAY 9.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:28 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Jun 3, 1:28 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Jun 3, 1:29 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 31 min |
| Jun 3, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 41 min |
| Jun 3, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 36 min |
| Jun 3, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| Jun 3, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 52 min |
| Jun 3, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 47 min |
| Jun 3, 2:20 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 40 min |
| Jun 3, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 23 min |
| Jun 3, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 30 min |
| Jun 3, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 57 min |
| Jun 3, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 51 min |
| Jun 3, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 30 min |
| Jun 3, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 42 min |
| Jun 3, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 52 min |
| Jun 3, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 33 min |
| Jun 3, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 44 min |
| Jun 3, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 41 min |
| Jun 3, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 38 min |
| Jun 3, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 31 min |
| Jun 3, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 26 min |
| Jun 3, 6:17 PM CDT | Flash Flood Warning | BMX | Elmore | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.